A rare but hazardous association has been found between common blood pressure drug olmesartan (Benicar) and celiac disease which may lead to misdiagnosis and unnecessary treatment.
Research conducted at Mayo Clinic reveals that the drug can cause symptoms that mimic celiac disease.The findings are published online in the medical journal Mayo Clinic Proceedings.
It's not clear how often people who take the blood pressure-lowering drug will develop gastrointestinal problems that are similar to those caused by celiac disease. For the moment, though, the side effects appear to be unusual, said Dr Peter Green, director of the Celiac Disease Center at Columbia University Medical School, who was not involved with the study.
From 2008-11 Mayo Clinic physicians treated 22 patients with symptoms similar to celiac disease, including intestinal inflammation and abnormalities. Patients came from 17 states and some had been diagnosed with celiac disease. They had chronic diarrhea and weight loss; the median weight loss was 39 pounds, and one patient lost 125 pounds. Up to 14 of the 22 were sent to hospital because of the severity of their symptoms. When given a blood test, however, these patients did not come back with results typical of celiac disease. They also did not respond to treatments such as gluten-free diets.
After examining their medications, Mayo Clinic gastroenterologist Joseph Murray, MD, pulled several of the patients off Olmesartan. Their symptoms dramatically improved. Eventually, all 22 were taken off the drug, and all showed improvement. At least 18 of the 22 patients had intestinal biopsies after stopping the medication and showed improvement.
"We thought these cases were celiac diseases initially because their biopsies showed features very like celiac disease, such as inflammation," said Dr Murray, the lead author. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."
Olmesartan prescribed for the treatment of hypertension, or high blood pressure works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently, according to the US National Library on Medicine.
"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome that they think about medications as a possible association," Dr Murray said. "We've reported an association. What needs to be known next is the science to understand why there is such an association."